Tennessee, 2008Flash Flooding and Damaging Wind in Tennessee, December 10, 2008
December 10, 2008 · NWS HUN · 3 events in 2 counties and zones
A warm front pushed northeast from Mississippi into northern Alabama producing widespread rainfall during the afternoon of the 9th. A squall line then produced another round of heavy rainfall, along with several small bow echoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front pushed northeast from Mississippi into northern Alabama producing widespread rainfall during the afternoon of the 9th. A squall line then produced another round of heavy rainfall, along with several small bow echoes. Damaging winds downed trees atop Sewanee Mountain in Franklin County.
The main impact in southern middle Tennessee from this event was widespread heavy rain amounts of 3 to 5 inches. This resulted in flash flooding during the early morning hours of the 10th and additional river flooding during the next day or so.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 10, 12:02 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 10, 12:02 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 AM CST WED DEC 10 2008
.UPDATE...06Z AVIATION DISCUSSION.
&&
.AVIATION...MVFR TO IFR CATEGORY CIGS/VISBYS ARE EXPECTED THROUGH
THE TAF PERIOD. LARGE AREA OF TSRA CONTINUES TO AFFECT BOTH
TERMINALS. AS THE COLD FRONT MOVES THROUGH...AROUND DAYBREAK AT KMSL
AND MID-MORNING AT KHSV...RAIN WILL TAPER AND THE WINDS WILL BEGIN
TO SHIFT FROM SRLY TO NWRLY. EVEN AFTER THE RAIN ENDS...LOW MVFR
CIGS ARE EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD...THOUGH VISBYS WILL IMPROVE THROUGH THE DAYTIME HOURS. LLWS
SHOULD BEGIN TO DIMINISH AT BOTH TERMINALS AS THE FRONT MOVES
THROUGH.
&&
.DISCUSSION... /ISSUED AT 1136 PM CST TUE DEC 9 2008/
WIDE PRECIP SHIELD MOVING THROUGH THE AREA WITH EMBEDDED
STRONG/TRAINING CONVECTIVE ELEMENTS...IS GIVING RISE TO HEAVY
RAINFALL AMOUNTS ACROSS THE REGION LATE THIS EVENING. LATEST SAT
IMGRY SHOWS COLDEST CLOUD TOPS IN ASSOC WITH CONVECTIVE LINE NOW
MOVING THROUGH PORTIONS OF E CNTRL MISS AND N/CNTRL AL. MODEL
SOUNDINGS AND RADAR VELOCITY IMGRY INDICATING STRENGTHENING LL JET
CORE NOW MOVING INTO THE AREA...MAXIMIZING LL MOISTURE FLUX. RADAR
ESTIMATED ONE HOUR RAINFALL RATES IN AREAS OF HEAVIER
CONVECTION...WHICH IS EXHIBITING SOME TRAINING
CHARACTERISTICS...HAVE BEEN IN EXCESS OF ONE INCH. RADAR ALSO
SHOWS FEEDER SHOWERS CONTINUING TO MERGE WITH THE LEADING EDGE
OF THE MAIN LINE...AND WOULD INDICATE MAINTENANCE OF HEAVIER
CONVECTIVE ELEMENTS AS THE LINE PUSHES THROUGH THE AREA. HAVE THUS
INCREASED QPF AMOUNTS SIGNIFICANTLY FOR THE OVERNIGHT PERIOD FOR
NEARLY ALL AREAS...ESPECIALLY FROM N CNTRL AL EWRD.
BASICALLY...EXPECTING AN ADDITIONAL WIDESPREAD TWO INCHES
OVERNIGHT IN N CNTRL AND NERN AL/SRN MIDDLE TN WITH ISOLD AMOUNTS
APPROACHING THREE INCHES POSSIBLE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.
TN...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN.
&&
AVIATION...DL.16
DISCUSSION...KDW.03Hazardous weather outlook, Dec 9, 8:51 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CST TUE DEC 9 2008
ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
851 PM CST TUE DEC 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SOUTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR AHEAD OF AN
APPROACHING STORM SYSTEM...WITH GUSTS AS HIGH AS 40 MPH IN THE
HIGHER ELEVATIONS. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE AREA THIS EVENING. SOME STORMS MAY BE STRONG...
CAPABLE OF PRODUCING HEAVY RAIN AND BRIEF WIND GUSTS TO 50 MPH.
WIDESPREAD RAINFALL OF 1 TO 3 INCHES CAN BE EXPECTED THROUGH
DAYBREAK...WITH LOCALLY HIGHER AMOUNTS UNDER TRAINING THUNDERSTORMS.
PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW-LYING AREAS WILL
BE POSSIBLE WITH ANY PERSISTENT HEAVY RAIN. FOR MORE
INFORMATION...PLEASE SEE THE FLASH FLOOD WATCH /HUNFFAHUN/.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AS THE COLD FRONT PUSHES EASTWARD...THUNDERSTORMS WILL EXIT EASTERN
PORTIONS OF THE CENTRAL TENNESSEE VALLEY EARLY WEDNESDAY. COLDER
AND DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY.
ANOTHER STORM SYSTEM DIGGING INTO THE GULF COASTAL REGION...IS
FORECAST TO TRACK FROM THE NORTHERN GULF OF MEXICO AND THROUGH
THE SOUTHEAST STATES WEDNESDAY NIGHT THROUGH THURSDAY. THIS WILL
BRING ANOTHER BATCH OF MODERATE TO HEAVY RAINFALL...WITH THE
POTENTIAL FOR A MIX OF RAIN AND SNOW THURSDAY.
UNCERTAINTY REMAINS QUITE HIGH WITH REGARDS TO STRENGTH AND TIMING
OF THIS PARTICULAR STORM. RESIDENTS ARE URGED TO MONITOR FUTURE
UPDATED FORECASTS AS THIS SYSTEM DEVELOPS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM
DAMAGE OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
AMP/DJN/JLL
In the hours before
Local storm report, Dec 9, 9:57 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG HATTON 34.56N 87.41W
12/09/2008 LAWRENCE AL LAW ENFORCEMENT
A TREE WAS KNOCKED DOWN ACROSS HWY 101 IN THE HATTON AREA
NEAR MILEMAKER 2.
&&
AMPLocal storm report, Dec 9, 10:00 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD CHEROKEE 34.76N 87.97W
12/09/2008 COLBERT AL TRAINED SPOTTER
REPORT OF DITCHES AND CREEKS FLOODING NEAR CHEROKEE.
&&
AMPLocal storm report, Dec 9, 11:05 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 PM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD TOWN CREEK 34.68N 87.41W
12/09/2008 LAWRENCE AL LAW ENFORCEMENT
LAWRENCE COUNTY 911 REPORTS WATER OVER PORTIONS OF AL
HIGHWAY 101
1055 PM FLASH FLOOD 3 N CHALYBEATE SPRINGS 34.61N 87.22W
12/09/2008 LAWRENCE AL LAW ENFORCEMENT
LAWRENCE COUNTY 911 REPORTS WATER OVER CR 222.
&&
DLSpecial weather statement, Dec 9, 11:24 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1124 PM CST TUE DEC 9 2008
ALZ005-100615-
LIMESTONE-
1124 PM CST TUE DEC 9 2008
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 1215 AM
CST...
AT 1120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR TANNER...OR 6 MILES SOUTHWEST OF
ATHENS...MOVING NORTHEAST AT 55 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELKMONT...LEGGTOWN.
HOLLAND GIN...BETHEL.
ARDMORE.
RAINFALL AMOUNTS OF 1.00 ARE POSSIBLE FROM THESE THUNDERSTORMS
WITHIN AN HOUR. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Local storm report, Dec 10, 12:05 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 3 SSW HARVEST 34.82N 86.77W
12/09/2008 MADISON AL NWS EMPLOYEE
WATER IS OVER SEVERAL ROADS SOUTH OF HARVEST...INCLUDING
OLD RAILROAD BED RD. SEVERAL LARGE DITCHES AND SMALL
CREEKS ARE OVERFLOWING. 4.25 INCHES OF RAIN REPORTED SO
FAR.
&&
DLLocal storm report, Dec 10, 12:27 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 AM CST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 3 ENE MADISON 34.71N 86.70W
12/10/2008 MADISON AL OFFICIAL NWS OBS
INDIAN CREEK AT MADISON PIKE WAS AT 7.75 FEET. FLOOD
STAGE IS 7.5 FEET.
&&
DLThunderstorm Wind, Franklin
- When
- December 10, 12:45 AM CST to 12:50 AM CST
- Where
- Franklin County, Sewanee
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 35.200, -85.930
Thunderstorm winds blew trees down on Sewanee Mountain. Exact location unknown and time estimated.
Flash Flood, Franklin
- When
- December 10, 1:40 AM CST to 7:00 AM CST
- Where
- Franklin County, 1.08 mi ESE of Belvidere to 2.81 mi N of Center Grove
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 35.122, -86.184
Heavy rainfall caused flash flooding in many portions of central Franklin County. Flash flooding occurred in low lying areas of highways 64 and 130 and within the city of Cowan.
Flash Flood, Lincoln
- When
- December 10, 1:40 AM CST to 7:00 AM CST
- Where
- Lincoln County, 1.13 mi E of Fayetteville to 0.18 mi N of Fayetteville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.150, -86.560
Heavy rainfall caused significant flash flooding with reports of up to a foot of water over roads in downtown Fayetteville. Other roads affected by significant flash flooding included: Old Huntsville Highway, Mulberry Road, and Old Lincoln Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Georgia, December 10 to 13, 2008$643,000 · EF0 · 17 events
- Ice Storm in New Jersey, December 10 to 12, 2008$1.0 million · 1 event
- Heavy Rain in Virginia, December 10 to 12, 200852 events
- Damaging Winds in Tennessee, December 10, 2008$38,000 · 52 kt wind · 4 events
- Damaging Wind in Florida, December 10, 2008$33,000 · 58 kt wind · 1 event
- Hail and Damaging Wind in Alabama, December 10, 2008$20,000 · 50 kt wind · 2 events
- Heavy Snow in Texas, December 10 to 11, 20089 events
- Heavy Rain in North Carolina, December 10 to 12, 20088 events
- Dense Fog in California, December 10 to 13, 20084 events
- Heavy Rain in Maryland, December 10 to 12, 20084 events
- Damaging Winds in North Carolina, December 10, 200850 kt wind · 3 events
- Flash Flooding in Alabama, December 10, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145775, 140007, 140014.